Hail, Wapello
- When
- June 6, 2:50 PM CST
- Where
- Wapello County, 2 mi SE of Eddyville
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.150, -92.600
A frontal boundary tacked southeast across Iowa during the afternoon of the 6th. The front was more of a dry line than anything as afternoon conditions ahead of the front showed temperatures in the low 80s with dew point readings in the upper 60s to low 70s, while behind it highs were in the upper 80s to low 90s with dew points in the 40s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A frontal boundary tacked southeast across Iowa during the afternoon of the 6th. The front was more of a dry line than anything as afternoon conditions ahead of the front showed temperatures in the low 80s with dew point readings in the upper 60s to low 70s, while behind it highs were in the upper 80s to low 90s with dew points in the 40s. The airmass ahead of the front became unstable with CAPE values in the 2000 J/kg range. Lifted indices fell to around -6 just ahead of the boundary. The freezing level was relatively low at around 12,000 feet and the environment was conducive for tornado development with LCL levels in the 1000 to 1500 meter range, though the shear environment was relatively week with about 30 kts or so of shear in the 0-3 km level. Thunderstorms fired during the afternoon and became severe. Many of the storms produced hail of nickle size to a little larger. One of the stronger storms produced golf ball size hail south of Floris in Davis County. The storm also gave a tornadic signature on radar presentation. There were some reports of wind gusts to around 50 MPH, however winds were not a major factor with this event. There was one brief tornado touchdown northeast of Bloomfield in Davis County. The tornado touched down in an open area and there were no reports of damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 6, 1:45 AM CST, 13 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 AM CDT TUE JUN 6 2006 .DISCUSSION... MAIN FOCUS IN SHORT TERM IS ON CURRENT FRONT AND UPPER TROF MOVING SLOWLY THROUGH THE AREA TODAY AND TIMING/DEVELOPMENT OF PRECIPITATION ON FRONTAL BOUNDARY. IN LONGER TERM CONTINUED INCONSISTENCY OF MODEL RUN TO RUN LEAVES FORECASTER WITH LITTLE TO DO BUT WORK WITH PERSISTENCE. TODAY MODELS HAVE DECENT HANDLE ON PROGRESSION OF FRONT AND UPPER TROF ACROSS THE STATE. AFTER MID MORNING ENOUGH MOISTURE POOLS ALONG FRONTAL BOUNDARY AND AIRMASS REMAINS MODERATELY UNSTABLE. WHERE THESE STORMS DEVELOP WILL BE QUESTION OF THE DAY AS MODELS DO HAVE DIFFERENT SOLUTIONS ON MOVEMENT. EXPECT SCENARIO TO BE THAT INITIAL STORMS WILL DEVELOP EAST OF I35 THOUGH AS FRONT LAGS SWWRD EXPECT SOME STORMS IN SOUTH CENTRAL PORTION OF THE STATE. BY 00Z ANY DYNAMICAL FIELDS EAST OF CWA AND EXPECT STORMS TO BE EAST TOO. GUIDANCE TEMPS GOOD WITH SOME MINOR ADJUSTMENTS FOR CLOUDS AND RAIN. IN LONGER TERM WESTERN UPPER RIDGE BUILDS MID WEEK AND LITTLE IF ANY CHANCE FOR RAIN. BY SATURDAY NIGHT RIDGE BREAKS DOWN ENOUGH TO ALLOW SEVERAL IMPULSES THROUGH THE FLOW WHILE SURFACE BOUNDARY SETS UP JUST SOUTH OF THE STATE GIVING DECENT CHANCE FOR RAIN ON THE WEEKEND WITH BEST CHANCE ON SUNDAY IF TIMING HOLDS AND BOUNDARY PUSHES THROUGH THE STATE WITH GOOD DYNAMICAL SUPPORT. EXTENDED MODELS ECMWF AND CANADIAN ARE BOTH SUPPORTING BEST CHANCES FOR SATURDAY THROUGH SUNDAY. GUIDANCE TEMPS NOT ADJUSTED MUCH THOUGH WILL HAVE TO WATCH AS ANY COOLING MAY SLIDE EASTWARD AND STATE LEFT WITH LITTLE COOLING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FORSTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 520 AM CDT TUE JUN 6 2006 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073- 081>083-092>094-071100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD- DECATUR- 520 AM CDT TUE JUN 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NON SEVERE THUNDERSTORMS MAY DEVELOP BY THIS AFTERNOON DEPENDING ON THE LOCATION OF THE FRONTAL SYSTEM PASSING THROUGH THE AREA. SOME OF THE STORMS MAY CONTAIN SMALL HAIL AND GUSTS OF 30 TO 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON SATURDAY NIGHT THROUGH MONDAY NIGHT WITH SEVERAL FRONTAL SYSTEMS IN THE AREA THERE WILL BE THE CHANCE FOR THUNDERSTORMS AND SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY ON SEVERAL OF THE DAYS THERE IS A CHANCE FOR THUNDERSTORMS. IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-071100- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 520 AM CDT TUE JUN 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS THE SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON OVER THE AREA AS A FRONTAL SYSTEM IN THE AREA WILL BE THE FOCUS FOR STORMS TO DEVELOP ON. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON SATURDAY NIGHT THROUGH MONDAY NIGHT WITH SEVERAL FRONTAL SYSTEMS IN THE AREA THERE WILL BE THE CHANCE FOR THUNDERSTORMS AND SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON AS STORMS DEVELOP. SPOTTER ACTIVATION MAY ALSO BECOME NECESSARY SATURDAY NIGHT THROUGH MONDAY NIGHT WITH SEVERAL FRONTAL SYSTEMS IN THE AREA. FORSTER
The Des Moines radar (KDMX), 114 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
6 hail, 1 tornado. Local standard time, as filed.
Brief tornado touchdown in open area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyThe tornado archive for Iowa, 2006Warnings in Iowa, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511046, 5511047, 5511048, 5511049, 5511052, 5511050, 5511051.